Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Amarillo, TX

July 24, 2017Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 24, 2017, 4:57 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 4:57 PM CDT (21:57 UTC)
Expired
Jul 24, 2017, 5:45 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:17 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 24, 4:17 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
417 PM CDT Mon Jul 24 2017

.DISCUSSION...

Noteworthy items for the forecast continue to be
showers/thunderstorm chances with Tuesday/Tuesday night the only
real widespread dry period as far as chances go. We currently
have 15-20 percent chances for the afternoon on Tuesday and dry
that night, but outside of this every period has at least slight
chances for rainfall. Overall, temperatures will be right "around"
normal to perhaps even slightly below normal in some areas
through the extended.

At 20Z, satellite shows developing CU across the forecast area with
several diurnally driven showers/thunderstorms across the forecast
area, mainly in the Texas Panhandle. Pulsing nature in the storms
has already been noted and will likely continue through daytime
heating. Storms are not expected to last near/after sunset. With
little shear to work with these storms are basically collapsing
themselves as the updraft forms. Severe weather is not expected,
but certainly very localized moderate to heavy rainfall will be
possible with the slow moving nature of the storms, as well as
possible gusty winds around 40-50 mph when they collapse.

Moving into the rest of the forecast, several chances for
thunderstorms exist basically each period through Sunday. Severe
weather still doesn't look likely, especially in the near term. We
would need a pattern change and that just doesn't look likely. Any
storms that form will have little shear to work with and will
likely be pulse storms and diurnally driven, which makes sense for
this time of year.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                70  95  71  96  70 /  20  10   5  10  30
Beaver OK                  74 100  76  97  71 /  10  20   5  30  40
Boise City OK              68  95  69  89  65 /  10  20  10  40  50
Borger TX                  72  99  76  97  73 /  10  20   5  20  40
Boys Ranch TX              72  98  73  99  70 /  10  20   5  20  40
Canyon TX                  69  95  70  95  70 /  20  10   5  10  30
Clarendon TX               72  98  72  98  72 /  20  10   5   5  20
Dalhart TX                 68  96  70  93  68 /  10  20  10  30  50
Guymon OK                  71  99  74  95  69 /  10  20  10  30  50
Hereford TX                69  95  70  95  69 /  20  10   5  10  30
Lipscomb TX                73 100  76  97  73 /  10  20   5  20  40
Pampa TX                   71  97  73  99  71 /  10  20   5  10  30
Shamrock TX                72  99  74  99  75 /  20  20   5   5  20
Wellington TX              73 101  74 101  75 /  20  20   5   5  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jul 24, 3:35 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
335 PM CDT Mon Jul 24 2017

OKZ001>003-TXZ001>020-250845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
335 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible, mainly across
the Texas Panhandle today and tonight. Storms that do develop
will be capable of producing very localized moderate to heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple chances for thunderstorms are possible across the
Panhandles Tuesday through Sunday. A few storms that develop will
have the potential to become strong, with gusty winds and small
hail as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Jul 24, 3:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
351 PM CDT MON JUL 24 2017

TXZ008-242130-
Hutchinson TX-
351 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUTCHINSON COUNTY UNTIL
430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Stinnett, or 14 miles northeast of Borger, moving
southwest at less than 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 10141 3594 10137 3598 10109 3566 10109
TIME...MOT...LOC 2050Z 046DEG 6KT 3582 10123

Andrade
Special weather statement, Jul 24, 4:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
434 PM CDT MON JUL 24 2017

TXZ008-013-242215-
Hutchinson TX-Carson TX-
434 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND SOUTHERN
HUTCHINSON COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Borger. This storm was moving south southwest
at less than 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Borger, Stinnett and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10156 3584 10148 3584 10109 3553 10109
TIME...MOT...LOC 2133Z 003DEG 4KT 3576 10123

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:51 PM CDTSpecial Weather StatementAMAHutchinson39 min
Jul 24, 4:34 PM CDTSpecial Weather StatementAMAHutchinson41 min
Jul 24, 5:40 PM CDTAreal Flood AdvisoryAMAHutchinson2 hr
Jul 24, 6:07 PM CDTSpecial Weather StatementAMACarson23 min
Jul 24, 6:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
Jul 24, 6:22 PM CDTSpecial Weather StatementAMAPotter38 min
Jul 24, 6:49 PM CDTSevere Thunderstorm WarningAMAOldham41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.